From Our 2014 Archives
Niacin Doesn't Reduce Heart Problems, May Create Some, Research Finds
Latest Heart News
WEDNESDAY, July 16, 2014 (HealthDay News) -- Niacin, a commonly used cholesterol treatment, doesn't reduce the risk of heart attack or stroke in people with hardened arteries. What's more, the drug appears to have dangerous side effects, including a potential increased risk of death, according to new research.
A large-scale clinical trial found that although niacin slightly improved levels of "good" HDL cholesterol, it didn't seem to benefit cardiovascular health, reports the study in the July 17 issue of the New England Journal of Medicine.
At the same time, niacin increased the risk of serious side effects in patients "enough to get people into hospital, typically," said senior study author Jane Armitage, a professor of clinical trials and epidemiology at the University of Oxford in England.
The author of an accompanying journal editorial, Dr. Donald Lloyd-Jones, added that "people taking niacin need to have a conversation with their doctor sooner rather than later to see whether it is appropriate to continue taking it and whether there are reasonable alternatives." Lloyd-Jones is chief of preventive medicine at Northwestern University Feinberg School of Medicine and Northwestern Memorial Hospital in Chicago.
Side effects included a 55 percent increase in loss of blood sugar control among diabetics, and a 32 percent increase in new diabetes diagnoses, researchers found. Patients also suffered excess bleeding and infections, diarrhea, gout, skin-related effects and liver problems.
"I don't think we're now in any doubt these are problems associated with niacin use," Armitage said. "This is a drug that has been available for 50 years for treating cholesterol, and it has taken a large study like this to reveal the impact of the side effects."
The clinical trial also associated niacin with a 9 percent increase in death among patients, which was not a statistically significant finding but nevertheless raises concern, according to Lloyd-Jones.
"That, for me, is the deal breaker," he said. "This trial suggests that for every 200 patients we put on niacin, there may be one excess death related to the drug. That suggests to me this is a drug that should not be in general use for most patients."
Niacin, also known as vitamin B3, has been in widespread use for decades. U.S. doctors hand out nearly 700,000 prescriptions for niacin each month, at an annual cost of more than $880 million, according to Lloyd-Jones. He added that doctors use the medications known as statins more often to treat cholesterol issues, however.
To test the effectiveness of niacin, Oxford researchers led a clinical trial involving heart patients in the United Kingdom, Scandinavia and China. About 26,000 were included in the final analysis because about one-third of those initially enrolled in the study dropped out due to side effects of the medication, according to the study.
Half the patients received treatment with an extended-release pill containing niacin and laropiprant, while the other half received an inactive placebo. Laropiprant is a medication that treats flushed skin, which is a common side effect of niacin.
This drug combination had already been approved in Europe and was awaiting approval by the U.S. Food and Drug Administration, Armitage said. As a result of this trial, the drug has been pulled from shelves in Europe and its manufacturer, Merck, has suspended its development for the United States.
The new study confirms results of an earlier clinical trial of niacin in the United States that was stopped prematurely after three years due to a lack of benefit for patients. Some of the same side effects were noted in that trial, including increased risk of gastrointestinal disorders and infections, authors of the U.S. trial noted in an accompanying letter in the same issue of the journal.
Doctors have used niacin to treat high cholesterol because it increases the levels of "good" HDL cholesterol, but the large-scale Oxford trial revealed side effects that smaller studies either missed or underreported, Lloyd-Jones said.
"It raises the question whether we really understand the biology of HDL cholesterol," he said. "It may be much more complex than we have given it credit for, and we may be seeing these side effects because we are manipulating this particle."
"It's becoming increasingly clear that there may not be a magic HDL-raising bullet out there," Lloyd-Jones said. "We should continue to do what we can do well, and continue to lower bad cholesterol using statins."
SOURCES: Jane Armitage, F.R.C.P., F.F.P.H., professor of clinical trials and epidemiology, University of Oxford, England; Donald Lloyd-Jones, M.D., chief, preventive medicine, Northwestern University Feinberg School of Medicine and Northwestern Memorial Hospital, Chicago; July 17, 2014, New England Journal of Medicine
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions